Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 70, NWS Wilmington, OH

August 2, 2003Clermont County, Hamilton County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 2, 2003, 5:51 AM EDT for Clermont County, Hamilton County, Ohio. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2003, 5:51 AM EDT (09:51 UTC)
Expired
Aug 2, 2003, 7:45 AM EDT
In force
114 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Clermont County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 56 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 020952
FFWILN
OHC025-061-021145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
551 AM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN OHIO...
  CLERMONT COUNTY IN OHIO...

* UNTIL 745 AM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER SOUTHEASTERN
  HAMILTON AND WESTERN CLERMONT COUNTIES. WEATHER SERVICE SPOTTERS
  REPORT OVER AN INCH OF RAIN IN UNDER AN HOURS TIME WITH SOME
  LOCATIONS GETTING THIS MUCH IN A HALF HOUR. BETWEEN 5:50 AND 
  6:50...EXPECT AN ADDITIONAL 2 INCHES IN THIS AREA AS THE TAIL END 
  OF THE THUNDERSTORMS MOVES THROUGH THE TRI-STATE ON ITS WAY
  NORTHEAST. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  BATAVIA...
  BLUE ASH...
  CINCINNATI...
  DEER PARK...
  LOVELAND...
  MILFORD...
  WYOMING...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:55 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 2, 3:55 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
355 AM EDT SAT AUG 2 2003

AREA OF CONVECTION MOVING THROUGH CENTRAL PART OF FORECAST AREA AND
ANOTHER AREA OF CONVECTION MOVING UP FROM SOUTHWEST. CONVECTION
ASSOCIATED WITH TWO SHORTWAVES MOVING AROUND UPPER LOW LOCATED
ACROSS THE UPPER GREAT LAKES AT THIS TIME. THESE TWO AREAS WILL MOVE
THROUGH THE FORECAST AREA THIS MORNING.

THE UPPER LEVEL LOW OVER THE GREAT LAKES WILL CONTINUE TO DRIFT
SOUTH THROUGH MONDAY AND THEN DRIFT EAST THROUGH THE GREAT LAKES
REGION THROUGH TUESDAY. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
MOVE WEST OF THE FORECAST AREA BY 8 PM TUESDAY. LOW PRESSURE REMAINS
OVER THE CENTRAL GREAT LAKES REGION THROUGH WEDNESDAY WITH SHORT
WAVES ROTATING AROUND THE LOW. PROBLEM WILL BE TIMING OF ASSOCIATED
PRECIPITATION. LOOKS LIKE BETTER LIFT ACROSS THE REGION TONIGHT INTO
SUNDAY.

LIKED GFS MODEL BETTER AND STUCK CLOSE TO MAV TEMPERATURES.

NO CHANGES TO EXTENDED. UPPER LEVEL LOW WILL CONTINUE TO STICK
AROUND THROUGH MUCH OF THE EXTENDED TIME FRAME.

.ILN...NONE.

PARKER

In the hours before

Local storm report, Aug 2, 1:46 AM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
146 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1243 AM    COUNTYWIDE                OH   FLOOD
08/02/03   MERCER                         HIGH WATER ON SEVRAL ROADS

RLG
Local storm report, Aug 2, 2:08 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
208 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    BELLEFONTAINE             OHIO   WIND DAMAGE
08/02/03   LOGAN                          2 TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.

RLG
Local storm report, Aug 2, 2:42 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
242 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    GREENVILLE                OH   WIND DAMAGE
08/02/03   DARKE                          TREES DOWN

1250 AM    ANSONIA                   OH   WIND DAMAGE
08/02/03   DARKE                          TREES DOWN

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:12 PM EDTSevere Thunderstorm WarningILNMercer63 min
Aug 1, 9:53 PM EDTSevere Thunderstorm WarningILNMercer52 min
Aug 1, 10:54 PM EDTSevere Thunderstorm WarningILNMercer51 min
Aug 1, 11:02 PM EDTTornado WarningILNAuglaize, Mercer43 min
Aug 1, 11:34 PM EDTSevere Thunderstorm WarningILNShelby41 min
Aug 1, 11:44 PM EDTSevere Thunderstorm WarningILNAuglaize46 min
Aug 2, 12:28 AM EDTSevere Thunderstorm WarningILNShelby32 min
Aug 2, 12:39 AM EDTSevere Thunderstorm WarningILNDarke, Preble51 min
Aug 2, 1:08 AM EDTSevere Thunderstorm WarningILNMiami22 min
Aug 2, 1:18 AM EDTSevere Thunderstorm WarningILNChampaign, Clark57 min
Aug 2, 1:26 AM EDTSevere Thunderstorm WarningILNLogan34 min
Aug 2, 1:46 AM EDTSevere Thunderstorm WarningILNUnion59 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.